Help with labs please

17/02/2015 my blood was optimal after 6 weeks on 75mcg (TSH 0,2 and FT4 17,8). Felt bad after a couple of weeks so I got a blood test last tuesday and just got the results;

TSH 0,01 (range 0,27 - 4,20)

FT4 20,1 (range 10 - 19)

FT3 5,6 (range 3,5 - 5,9)

My GP will call me tomorrow, I believe I'm taking too much now so is it a good idea to take 12,5mcg less? I think 25mcg is too much.

Please your opinion so I know what to say to my GP.

14 Replies

  • Did you have your blood test as early as possible and did you leave at least 24 hours between last dose of levo and blood test?

  • Yes, sorry should have mentioned that!

    I always leave 24h between levo and the blood test and as early as possible.

  • That's fine. Just thought I'd check. I have often had a TSH of 0.01 and no-one bothered and didn't adjust my hormones.

    O.K. the main question now is :-

    'How do you feel?' if you feel overstimulated, i.e. uncomfortable, hot, racing heart, highish temp then you may be on a little too much.

    If you don't feel any untoward symptoms I would keep to my dose. The worst thing doctors can do is adjust the patients hormones just because of the TSH level. Unfortunately, no-one has told them so they think they're protecting patient.

    This is a link and read the first two questions/answers.

  • I asked for the blood test because I feel unwell. Very tired, bit nervous, headache and stomach problems (with loose bowels).

    I think I need to try 12,5mcg less to see what will happen.

  • Follow your instinct, I think that's the best way - you know yourself best and if you improve you'll know it was the right thing to do. It is often a 'try it and see' as we are dealing with hormones.

    I hope you feel better soon.

  • Flower3, Anxiety and loose bowels can be symptoms of overmedication. 12.5mcg reduction seems reasonable but I suspect your doctor may suggest 25mcg, particularly if s/he is concerned about suppressed TSH and your FT4 being slightly above range. Try negotiating 12.5mcg. You can always reduce it further yourself if your symptoms don't improve.

  • Thanks Clutter. My GP isn't concerned about a supressed TSH, last time my TSH was 0,20 but because the FT4 was within range she said that's fine.

    I will go for 12,5mcg and a test in 6 weeks. I rather take small steps.

    I was wondering if you can feel overdosed if FT3 is within range because that's the active hormone? Maybe it's too high for me to feel well but I thought that you would expect also a too high FT3.

  • Flower3, your FT3 is high within range but it's possible that it is a little too high for your comfort. Reducing dose will reduce FT3 level and TSH will rise.

  • Thank you! Will it take again 4-6 weeks to feel the differene?

  • Flower, it will take 7/8 days for the higher dose to wash out and you will probably feel improvement around that time.

  • That's good, much faster than an increase.

    Is it a good idea to test in 6 weeks or better in 4 weeks?

    Sorry for all the questions, this is the first time I experience a too high dose.

  • Flower, 6 weeks is better. TSH may have responded but FT4 and FT3 take a bit longer.

  • Thanks Clutter for your help. I talked to my GP today and she said I can decide which dose I will take now (I'm very happy with that). Started today with 62,5mcg instead of 75mcg. I will get a blood test in 6 weeks.

    I was wondering why this dose is suddenly too much and now am afraid it will keep going from hypo to hyper. Will that end? I started taking levo in november, I know that's not a long time.

  • Flower, it can take months to optimise dose as thyroxine builds up and is metabolised. Some people also need a slightly lower dose in spring and summer and raise dose during autumn/winter as seasons affect hormone levels and TSH is usually higher in winter.

    You are probably near your optimal dose now and levels should stabilise so you probably won't have hypo/hyper swings.

You may also like...